Colorado, 2009

Damaging Wind in Colorado, July 20, 2009

July 20, 2009 · NWS GLD · 1 event in 1 county or zone

An intense supercell developed in western Nebraska during the afternoon and moved south through the evening hours, producing golf ball to softball sized hail and damaging wind gusts to near 80 mph. Millions of dollars in property and crop damage and livestock fatalities and injuries occurred as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense supercell developed in western Nebraska during the afternoon and moved south through the evening hours, producing golf ball to softball sized hail and damaging wind gusts to near 80 mph. Millions of dollars in property and crop damage and livestock fatalities and injuries occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 4:26 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 20, 4:26 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT MON JUL 20 2009

.DISCUSSION...
228 PM MDT MON JUL 20 2009

THE 20Z SURFACE ANALYSIS SHOWS A FRONT ACROSS CENTRAL
NEBRASKA AND AN INVERTED TROUGH EXTENDING NORTHWEST INTO NORTHEAST
COLORADO. RADAR GETTING RETURNS ALONG THE FRONT AND OVER EASTERN
COLORADO. WATER VAPOR IMAGERY SHOWING A SHORTWAVE MOVING OUT OF
WYOMING INTO EASTERN COLORADO.

NORTHWEST FLOW CONTINUES THROUGH THURSDAY ACROSS THE CENTRAL PLAINS WITH A
RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN
THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS TIME.
AT THE SURFACE...LOW PRESSURE WILL MOVE SOUTH ALLOWING HIGH PRESSURE
TO BUILD INTO NORTHWEST KANSAS TONIGHT. HIGH PRESSURE WILL STAY IN
THE AREA THROUGH TUE NIGHT. ANOTHER AREA OF WEAK LOW PRESSURE WILL
MOVE INTO COLORADO WED/THU.

THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH THU. DIFFICULT TO
PROVIDE DEFINITION DUE TO TIMING ISSUES OF WAVES IN NORTHWEST FLOW.
CONSEQUENTLY ALMOST EVERY AFTERNOON/EVENING PERIOD WILL HAVE AT
LEAST A SLIGHT CHANCE. FOR TONIGHT THERE IS PLENTY OF SHEAR AND CAPE
FOR SEVERE THUNDERSTORMS. STORMS SHOULD FIRE ALONG THE TROUGH AND
AHEAD OF THE SURFACE COLD FRONT AND THEN MOVE EAST OUT OF THE
FORECAST AREA AFTER MIDNIGHT. FOR TUESDAY AFTERNOON AND
EVENING...UPSLOPE SHOULD FOCUS ENERGY OVER THE HIGHER TERRAIN AND
THEN STORMS WILL MOVE INTO EASTERN COLORADO ZONES. STORMS SHOULD
INITIATE AGAIN WED/THU IN EASTERN COLORADO NEAR A SURFACE TROUGH AND
THEN DRIFT EAST INTO NW KANSAS DURING THE EVENING.

MAX TEMPERATURES WILL BE COOLER IN THE LOWER 80S BEHIND THE COLD
FRONT ON TUESDAY. TEMPERATURES WILL WARM BACK INTO THE UPPER
80S/LOWER 90S WITH RETURN FLOW WED/THU. MIN TEMPERATURES WILL COOL
DOWN INTO THE UPPER 50S TONIGHT/WED NIGHT AND THEN RETURN TO THE
LOW/MID 60S THU NIGHT.

IN THE EXTENDED...NORTHWEST FLOW PERSISTS THROUGH THIS PART OF THE
FORECAST. AT THE SURFACE...A TROUGH WILL BE OVER EASTERN COLORADO ON
FRI AND WILL BE FOLLOWED BY HIGH PRESSURE SAT/SUN. ANOTHER AREA OF
WEAK LOW PRESSURE WILL BE OVER WESTERN KANSAS SUN. POPS WILL BE THE
MAIN CONCERN ONCE AGAIN. IT APPEARS THAT FORCING IS AVAILABLE
THROUGH ALL THE PERIODS EXCEPT SATURDAY. HIGH PRESSURE AND NORTHERLY
SURFACE WIND SHOULD BE ACROSS THE FORECAST AREA. OTHERWISE WILL HAVE
SLIGHT CHANCE POPS FOR THE AFTERNOON/EVENING PERIODS.

MAX TEMPERATURES WILL RANGE FROM THE UPPER 80S/LOW 90S. MIN
TEMPERATURES WILL RANGE FROM THE UPPER 50S IN THE WEST TO THE LOWER
60S ELSEWHERE.

FS
&&

.AVIATION...
524 PM MDT MON JUL 20 2009

FOR THE 00Z TAFS AT KGLD...SUPER CELL STORMS WILL LIKELY IMPACT THE
TERMINAL BETWEEN 00Z AND 0130Z WITH LARGE HAIL AND MVFR CIGS.
OTHERWISE...NORTHEAST TO NORTH WINDS WITH SCT MID TO HIGH LEVEL
CLOUDS. FOR KMCK CONVECTION MAY IMPACT THE TERMINAL AFTER 01Z FROM
NORTH CENTRAL NEBRASKA. SIMILAR TO KGLD ONCE CONVECTION MOVES
THROUGH SHOULD JUST HAVE A FEW MID AND HIGH LEVEL CLOUDS.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 20, 1:47 PM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT MON JUL 20 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
247 PM MDT MON JUL 20 2009 /347 PM CDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA LATER TODAY. IT
WILL INTERACT WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE TRI STATE REGION THIS AFTERNOON. SOME OF
THE STRONGER STORMS MAY BECOME SEVERE. THE BEST CHANCE FOR SEVERE
STORMS WILL BE EAST OF A LINE FROM YUMA TO LEOTI. THE GREATEST
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CURRENT WEATHER PATTERN WILL PERSIST OVER THE TRI STATE
REGION...BRINGING A CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE
REGION NEARLY EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK.
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HENDERSON

In the hours before

Local storm report, Jul 20, 5:42 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             GOODLAND                39.35N 101.71W
07/20/2009  M2.50 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

KJAMES
Local storm report, Jul 20, 5:44 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
07/20/2009  M66 MPH          SHERMAN            KS   MESONET

&&

KJAMES
Local storm report, Jul 20, 5:46 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     GOODLAND                39.35N 101.71W
07/20/2009                   SHERMAN            KS   NWS EMPLOYEE

            BROKEN GARAGE WINDOW

&&

KJAMES
Local storm report, Jul 20, 5:48 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             GOODLAND                39.35N 101.71W
07/20/2009  M1.75 INCH       SHERMAN            KS   NWS EMPLOYEE

            BROKEN VEHICLE WINDOW

&&

KJAMES
Local storm report, Jul 20, 5:51 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             8 E WALLACE             38.91N 101.44W
07/20/2009  E2.75 INCH       LOGAN              KS   LAW ENFORCEMENT

&&

KJAMES
Local storm report, Jul 20, 5:53 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             GOODLAND                39.35N 101.71W
07/20/2009  M2.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            NWS EMPLOYEE CAR BACK WINDOW BROKE AT WFO.

&&

HENDERSON

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 20, 5:53 PM MST
Where
Kit Carson County, 3.86 mi SSW of Burlington
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.245, -102.284

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181491.